Oklahoma, 2003

Winter Storm in Oklahoma, December 9, 2003

December 9, 2003 · NWS OUN · 9 events in 9 counties and zones

9 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 9, 3:57 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 9, 3:57 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CST TUE DEC  9 2003

UPR LVL LOW IN EASTERN NEW MEXICO WILL CONT TO PUSH EAST TODAY INTO
EASTERN OK BY THIS EVENING. THIS SYSTEM CONT TO PROVIDE STRONG LIFT
ACROSS THE AREA WITH WIDESPREAD AREA OF ELEVATED PRECIP ACROSS
WESTERN PORTIONS OF FA EARLY THIS MORNING. NOT MUCH OF THIS HAS
REACHED THE GROUND YET. HOWEVER...BEGINNING TO SEE A FEW MESONET
STATIONS INDICATING SOME RAIN IS BEGINNING TO REACH THE GROUND. SFC
LOW OVER SW OK/WESTERN NORTH TEXAS EXPECTED TO TRACK ACROSS OK
TODAY...WITH WARM TEMPS AND DEWPTS IN THE MID TO UPPER 50S AHEAD OF
ASSOCIATED COLD FRONT. STEADY OR FALLING TEMPS IN MOST LOCATIONS ARE
EXPECTED FOR TODAY BEHIND THE FRONT ALONG WITH STRONG NORTHERLY
WINDS. THE FORECAST FOR TODAY BECOMES TRICKY WITH THE TIMING OF THE
CHANGE OVER FROM LIQUID TO FROZEN PRECIP. ALREADY SEEING SNOW IN THE
TEXAS/OK PANHANDLES...SO EXPECT SNOW TO BEGIN WITHIN THE NEXT FEW
HOURS ACROSS NW OK. AS THE COLD SFC AIR FILTERS INTO THE AREA AND
THE UPR LVL LOW MOVES ACROSS THE AREA BRINGING COLD TEMPS ALOFT
PRECIP IS EXPECTED TO BECOME FROZEN...WITH THE BEST CHANCES AND MOST
ACCUMULATION EXPECTED ACROSS NORTHERN OK. WILL ISSUE WINTER STORM
WARNING FOR APPROXIMATELY NORTHERN TWO TIERS OF COUNTIES IN OK FOR
TODAY WITH AN ADVISORY ACROSS ANOTHER TIER OF COUNTIES.

WITH STRONG NORTHERLY WINDS EXPECTED ACROSS THE AREA...WILL ISSUE A
WIND ADVISORY FOR THOSE LOCATIONS ACROSS FA THAT ARE NOT UNDER
WINTER STORM WARNING OR ADVISORY. PARTS OF THIS MAY NEED TO BE
UPGRADED TO A HIGH WIND WARNING...BUT WILL LEAVE FOR LATER SHIFT TO
MAKE DECISION AS CONDITIONS DEVELOP.

IN THE EXTENDED...LOOKS LIKE ANOTHER CHANCE FOR WINTER PRECIP THIS
WEEKEND AS THE NEXT SYSTEM MOVES THROUGH THE AREA. DID NOT MAKE ANY
CHANGES TO EXTENDED FORECAST.

FCSTID = 25
PRELIMINARY NUMBERS...
OKC  52 25 42 21 / 80 30 00 00
HBR  42 23 45 23 / 60 10 00 00
SPS  53 28 49 26 / 30 10 00 00
GAG  30 19 40 18 / 99 00 00 00
PNC  46 23 38 18 / 99 80 00 00
DUA  63 30 45 25 / 70 20 00 00

.OUN...
OK...WINTER STORM WARNING FOR TODAY FOR OKZ004>013.
SNOW ADVISORY FOR TODAY FOR OKZ014>020.
WIND ADVISORY FOR TODAY FOR OKZ021>048...050>052.
TX...WIND ADVISORY FOR TODAY FOR TXZ083>090.
Hazardous weather outlook, Dec 9, 7:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST TUE DEC 9 2003

OKZ004>048-050>052-TXZ083>090-091800-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST OKLAHOMA THIS MORNING AS A
STRONG COLD FRONT MOVES INTO THE AREA. NONE ARE EXPECTED TO BE
SEVERE.

DISCUSSION...
AN UPPER LEVEL STORM SYSTEM OVER THE TEXAS PANHANDLE THIS MORNING
WILL MOVE NORTHEASTWARD ACROSS OKLAHOMA TODAY. AT THE SURFACE A COLD
FRONT MOVING THROUGH CENTRAL OKLAHOMA EARLY THIS MORNING WILL MOVE
THROUGH SOUTHEAST OKLAHOMA THIS MORNING. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE VICINITY OF THE FRONT THIS MORNING THEN
MOVE RAPIDLY NORTHEASTWARD. A FEW MAY PRODUCE SMALL HAIL. THE
THUNDERSTORM THREAT IS EXPECTED TO END BY MIDDAY AS THE FRONT PUSHES
EAST OF THE AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY DEC 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT

OTHER HAZARDOUS WEATHER...
COLDER AIR WILL MOVE INTO NORTHWEST AND NORTH CENTRAL OKLAHOMA WITH
RAIN CHANGING TO SNOW THIS MORNING IN NORTHWEST OKLAHOMA AND BY THIS
AFTERNOON IN NORTH CENTRAL OKLAHOMA. STRONG NORTH WINDS WILL
ACCOMPANY THE SNOW RESULTING IN BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NONE.

OTHER HAZARDOUS WEATHER...

ANOTHER STORM WILL AFFECT OKLAHOMA AND NORTH TEXAS THIS WEEKEND.
COLD AIR IN PLACE WILL LIKELY CREATE SOME WINTER PRECIPITATION MIX.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

2

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Harper

When
December 9, 7:00 AM CST to 11:00 PM CST
Where
Harper forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

A winter storm moved across the southern plains causing snow and some sleet to fall across portions of northern Oklahoma. Most of the snowfall accumulations ranged from 1 to 4 inches across the area. The largest amount reported was 4 inches in Buffalo, Cedardale, and Waynoka, with a few locations receiving over 3 inches of snow. A strong cold front moving across the area caused strong north and northwest winds along with the snow. Winds were sustained at 25 to 35 mph with gusts above 40 mph for much of the day into the evening hours. Winds combined with the snowfall caused blowing and drifting snow conditions across northern Oklahoma which created dangerous driving conditions. Numerous accidents were reported.

Winter Storm, Alfalfa

When
December 9, 7:00 AM CST to 11:00 PM CST
Where
Alfalfa forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
December 9, 7:00 AM CST to 11:00 PM CST
Where
Ellis forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Winter Storm, Garfield

When
December 9, 7:00 AM CST to 11:00 PM CST
Where
Garfield forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
December 9, 7:00 AM CST to 11:00 PM CST
Where
Grant forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Winter Storm, Kay

When
December 9, 7:00 AM CST to 11:00 PM CST
Where
Kay forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Winter Storm, Noble

When
December 9, 7:00 AM CST to 11:00 PM CST
Where
Noble forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Winter Storm, Woods

When
December 9, 7:00 AM CST to 11:00 PM CST
Where
Woods forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Winter Storm, Woodward

When
December 9, 7:00 AM CST to 11:00 PM CST
Where
Woodward forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328807, 5328808, 5328922, 5328923, 5328924, 5328925, 5328926, 5328927, 5328928.